Mississippi, 2004

Tornadoes and Hail in Mississippi, May 1, 2004

May 1, 2004 · NWS JAN · 22 events in 11 counties and zones

11 thunderstorm wind, 6 hail, 5 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 1, 10:25 AM CST, 4 hours 18 minutes earlier.

Area forecast discussion, May 1, 10:25 AM CST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATE...
NATIONAL WEATHER SERVICE JACKSON MS
1125 AM CDT SAT MAY 1 2004

.DISCUSSION...LATEST SATELLITE IMAGERY SHOWS SHOWERS AND ISOLATED THUNDERSTORMS
DEVELOPING ACROSS THE REGION FROM THE WEST. ALSO MESO HIGH INFLUENCE
ACROSS THE REGION IS BEGINNING TO WEAKEN SOME. OUTFLOW BOUNDARY
MOVING INTO WESTERN MISSISSIPPI HAS HELP TO INCREASE COVERAGE ON THE
EAST SIDE OF THE MS RIVER. THE BREAKS IN THE CLOUD COVER WILL
DESTABILIZE THE AIRMASS FROM THE SOUTHEAST AS THE COLD FRONT
APPROACHES FROM THE WEST. ALSO WATCHING THE COMPLEX MOVING TOWARD
THE GULF FROM SE TEXAS TO SW LOUISIANA. IF THAT COMPLEX STRETCHES TO
THE SOUTH OF THE REGION...IT COULD CUT OFF SOME INSTABILITY FOR OUR
REGION AS FAR AS STRONG/ISOLATED SEVERE STORMS ARE CONCERN. WITH
THAT IN MIND HAVE RAISED TEMPS TO THE MIDDLE 70S. WILL HOLD ON TO
THE REST OF FORECAST WITH INSTABILITY EXPECTED TO INCREASE THIS
AFTERNOON.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
MS...NONE.
&&

17
Hazardous weather outlook, May 1, 2:04 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
304 PM CDT SAT MAY 01 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
021104-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
304 PM CDT SAT MAY 01 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
INTO EARLY THIS EVENING ACROSS PORTIONS OF SOUTHEAST
MISSISSIPPI...GENERALLY EAST OF INTERSTATE 55 AND SOUTH ON
INTERSTATE 20. STRONG THUNDERSTORMS WILL BE POSSIBLE...GENERALLY
ALONG AND EAST A LINE FROM EUPORA TO JACKSON METRO TO BROOKHAVEN.

A COMPLEX WEATHER PATTERN WILL UNFOLD ACROSS THE LOWER
MISSISSIPPI RIVER VALLEY TODAY.  A POTENT UPPER LEVEL DISTURBANCE
WILL BEGIN TO SLOWLY SHIFT EAST OUT OF THE SOUTHERN PLAINS TOWARD
THE LOWER MISSISSIPPI RIVER VALLEY.  THE ASSOCIATED COLD FRONT
WILL ALSO PROGRESS SLOWLY TOWARD THE REGION...ALLOWING SOUTHERLY
FLOW TO RETURN. MEANWHILE...DESPITE MARGINAL HEATING...THE
ATMOSPHERE WILL BECOME SOMEWHAT UNSTABLE...MAINLY ACROSS THE
SOUTHEAST PORTION OF THE FORECAST AREA. A COMPLEX OF STORMS TO
THE WEST...WHICH WAS PUSHING INTO THE GULF OF MEXICO WAS HELPING
TO LIMIT THE INSTABILITY TO MAINLY THE SOUTHEAST
PORTION OF THE FORECAST AREA.

 THE PRIMARY RISK WITH THE ISOLATED SEVERE THUNDERSTORMS WILL BE
HAIL AND WIND DAMAGE.

...FLOODING...
A VERY MOIST ATMOSPHERE IS IN PLACE OVER THE LOWER MISSISSIPPI
RIVER VALLEY.  LOW LEVEL WINDS WILL GRADUALLY RETURN TO THE SOUTH
TODAY AHEAD OF A SLOW MOVING COLD FRONT.  THE SOUTHERLY FLOW WILL
ACT TO REINFORCE THIS MOIST AIRMASS AND ANY SHOWERS AND
THUNDERSTORMS THAT DEVELOP OVER THE REGION TODAY AND TONIGHT WILL
BE CAPABLE OF PRODUCING HEAVY RAINFALL...MAINLY ALONG AND EAST OF
INTERSTATE 55.	PONDING OF AREA ROADWAYS IN THIS AREA  IS LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED  THIS AFTERNOON AND EARLY TONIGHT...
OTHERWISE ACTIVATION IS NOT EXPECTED THROUGH 6 PM  FRIDAY MAY 7.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Jackson/Brandon,MS radar (KDGX), 77 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 6 hail, 5 tornado. Local standard time, as filed.

Tornado, Jefferson Davis

When
May 1, 2:43 PM CST to 2:49 PM CST
Where
Jefferson Davis County, 4 mi E of Prentiss
Rating
F1
Path length
6 mi
Path width
300 yd
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
31.600, -89.817

This weak tornado downed dozens of trees as it moved east northeast into Covington county. This tornado crossed into Covington county just to the north of the Terrell community.

Tornado, Covington

When
May 1, 2:49 PM CST to 2:53 PM CST
Where
Covington County, 9 mi WSW of Collins
Rating
F1
Path length
3 mi
Path width
200 yd
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
31.633, -89.550

This is the continuation of the Jefferson Davis county tornado that moved just to the north of the Terrell community and into Covington county. This tornado stayed on the ground for 3 more miles, downing numerous trees, before dissipating 6 miles west southwest of Collins.

Hail, Jefferson Davis

When
May 1, 3:00 PM CST
Where
Jefferson Davis County, 8 mi N of Prentiss
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.483, -90.183

Tornado, Covington

When
May 1, 3:02 PM CST to 3:03 PM CST
Where
Covington County, 7 mi WNW of Collins
Rating
F1
Path length
0.7 mi
Path width
75 yd
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
31.583, -89.683

This weak tornado briefly touched down 7 miles west northwest of Collins and damaged a mobile home, sheared many trees about 15 feet above the ground and downed several large trees.

Tornado, Lawrence

When
May 1, 3:08 PM CST to 3:16 PM CST
Where
Lawrence County, 1 mi SE of Jayess
Rating
F1
Path length
6 mi
Path width
100 yd
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
31.717, -89.883

This tornado moved out of Walthall county 1 mile southeast of Jayess and continued to track to the northeast before dissipating 6 miles east of Topeka. As the tornado moved northeast it snapped and uprooted dozens of trees.

Thunderstorm Wind, Covington

When
May 1, 3:20 PM CST to 3:26 PM CST
Where
Covington County, Collins
Measured
55 kt (63 mph) estimated gust
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
31.667, -89.667

A large tree fell on a mobile home and destroyed it. Another home sustained wind damage.

Hail, Lawrence

When
May 1, 3:25 PM CST to 3:27 PM CST
Where
Lawrence County, 5 mi N of Topeka
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.350, -90.183

Tornado, Jefferson Davis

When
May 1, 3:32 PM CST to 3:40 PM CST
Where
Jefferson Davis County, 4 mi SSW of Prentiss
Rating
F1
Path length
6 mi
Path width
100 yd
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
31.550, -89.917

This tornado tracked northeast across central portions of Jefferson Davis county and downed numerous trees along its path.

Thunderstorm Wind, Jefferson Davis

When
May 1, 3:45 PM CST to 4:00 PM CST
Where
Jefferson Davis County, Prentiss
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.600, -89.883

Several trees were blown down between Prentiss and Bassfield. The majority of the tree damage occurred across portions of highway 42 and 35 with one tree down near the Fire Department.

Hail, Smith

When
May 1, 4:00 PM CST
Where
Smith County, Taylorsville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.833, -89.433

Hail, Jasper

When
May 1, 4:08 PM CST to 4:12 PM CST
Where
Jasper County, 4 mi W of Bay Spgs
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.967, -89.367

Nickel and dime sized hail fell west of Bay Springs.

Thunderstorm Wind, Smith

When
May 1, 4:08 PM CST to 4:15 PM CST
Where
Smith County, Taylorsville
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
31.833, -89.433

Several trees were blown down across the southeast portion of the county.

Thunderstorm Wind, Jasper

When
May 1, 4:27 PM CST to 4:35 PM CST
Where
Jasper County, Bay Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
31.967, -89.300

Many trees and power lines were blown down in and around Bay Springs. A Dentist office sustained damage as a few trees fell onto the building. A large radio antenna was also blown down on a building.

Thunderstorm Wind, Jones

When
May 1, 4:40 PM CST
Where
Jones County, 5 mi N of Laurel
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.767, -89.133

A few trees were blown down.

Thunderstorm Wind, Neshoba

When
May 1, 4:42 PM CST to 4:45 PM CST
Where
Neshoba County, House
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
UTILITY COMPANY
Coordinates
32.633, -89.000

A few power lines were blown down along with numerous large limbs.

Thunderstorm Wind, Kemper

When
May 1, 4:47 PM CST
Where
Kemper County, Preston
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
UTILITY COMPANY
Coordinates
32.883, -88.833

A few trees were blown down on power lines.

Thunderstorm Wind, Noxubee

When
May 1, 5:05 PM CST to 5:08 PM CST
Where
Noxubee County, Macon
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
UTILITY COMPANY
Coordinates
33.117, -88.400

A few trees were blown down on power lines.

Thunderstorm Wind, Clarke

When
May 1, 5:05 PM CST to 5:10 PM CST
Where
Clarke County, Stonewall
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
32.133, -88.800

Several homes were damaged and a porch was blown off a house. Numerous trees were also blown down.

Thunderstorm Wind, Clarke

When
May 1, 5:13 PM CST to 5:18 PM CST
Where
Clarke County, Basic City
Measured
57 kt (66 mph) estimated gust
Property damage
$3,000
Reported by
NWS STORM SURVEY
Coordinates
32.217, -88.767

Numerous trees were blown down.

Hail, Clarke

When
May 1, 5:30 PM CST
Where
Clarke County, Enterprise
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
32.183, -88.817

Thunderstorm Wind, Kemper

When
May 1, 5:30 PM CST to 5:33 PM CST
Where
Kemper County, 2 mi NE of Scooba
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
32.850, -88.417

Numerous trees were blown down.

Hail, Lauderdale

When
May 1, 5:31 PM CST
Where
Lauderdale County, 8 mi S of Meridian
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
32.250, -88.717

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyThe tornado archive for Mississippi, 2004Warnings in Mississippi, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396818, 5397072, 5397073, 5396902, 5396903, 5396904, 5396905, 5397162, 5397163, 5397164, 5397165, 5397166, 5397168, 5397167, 5397169, 5397170, 5397171, 5397172, 5397176, 5397173, 5397174, 5397175.